Alert archive / Missouri / Tornado Warnings in 2024
Tornado Warning 4, NWS Kansas City, MO
NWS Kansas City, MO issued this tornado warning at Apr 26, 2024, 6:12 PM CDT for Bates County, Missouri. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 26, 2024, 6:12 PM CDT (23:12 UTC)
- Expired
- Apr 26, 2024, 6:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Bates County, MO
The radar
The Pleasant Hill radar (KEAX), 84 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 26, 6:36 PM CDT | TORNADO | 8 Ene Rich Hill, MO | Fire department reported a tornado east of Rich Hill. Time and location estimated from radar. |
| Apr 26, 6:42 PM CDT | TORNADO | 7 N Rockville, MO | NWS Damage Survey confirmed a brief EF-0 tornado southwest of Appleton City, MO the evening of the 26th of April, 2024. Minor damage to trees along the path. |
| Apr 26, 6:53 PM CDT | TORNADO | 7 Sw Montrose, MO | Damage to a structure near Appleton City Lake. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 26, 3:47 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 506 m²/s²
- 0-3 km storm-relative helicity
- 537 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
887
WFUS53 KEAX 262312
TOREAX
MOC013-262345-
/O.NEW.KEAX.TO.W.0004.240426T2312Z-240426T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Kansas City/Pleasant Hill MO
612 PM CDT Fri Apr 26 2024
The National Weather Service in Pleasant Hill has issued a
* Tornado Warning for...
Southeastern Bates County in west central Missouri...
* Until 645 PM CDT.
* At 611 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles southwest of Rich Hill, moving east at 40 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Rich Hill and Rockville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3804 9424 3805 9425 3806 9450 3808 9449
3819 9405 3803 9406 3803 9409 3805 9410
3804 9411 3806 9413 3804 9420 3805 9420
3805 9421 3804 9422 3803 9424
TIME...MOT...LOC 2311Z 249DEG 33KT 3803 9447
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Blair1 follow-up statement
847
WWUS53 KEAX 262329
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
629 PM CDT Fri Apr 26 2024
MOC013-262345-
/O.CON.KEAX.TO.W.0004.000000T0000Z-240426T2345Z/
Bates MO-
629 PM CDT Fri Apr 26 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
SOUTHEASTERN BATES COUNTY...
At 629 PM CDT, a confirmed tornado was located near Rich Hill, moving
northeast at 35 mph.
HAZARD...Damaging tornado and golf ball size hail.
SOURCE...Law enforcement confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Rich Hill and Rockville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3804 9424 3805 9425 3806 9438 3811 9437
3819 9405 3803 9406 3803 9409 3805 9410
3804 9411 3806 9413 3804 9420 3805 9420
3805 9421 3804 9422 3803 9424
TIME...MOT...LOC 2329Z 246DEG 31KT 3810 9427
TORNADO...OBSERVED
MAX HAIL SIZE...1.75 IN
$$
BlairWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at Apr 26, 2:06 PM CDT, 4 hours 6 minutes earlier. Its key messages:
- Enhanced risk for severe storms across western and NW MO. Confidence is higher in severe storm potential north of I-70; however, some severe storms are possible south of I-70.
- All hazards are possible with damaging winds, large hail (2+ inches), and tornadoes (some strong). Flooding (both flash and river flooding) is also likely with repeated rounds of rainfall expected over the next several days.
- Further rounds of showers and thunderstorms are expected Saturday night into Sunday and again Sunday afternoon. These storms also have the potential to be strong to severe. Severe storms are expected primarily overnight Saturday into Sunday. It is imperative to have ways to get weather warnings/information during the overnight.
Area forecast discussion, Apr 26, 2:06 PM CDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
206 PM CDT Fri Apr 26 2024
.KEY MESSAGES...
- Enhanced risk for severe storms across western and NW MO. Confidence
is higher in severe storm potential north of I-70; however,
some severe storms are possible south of I-70.
- All hazards are possible with damaging winds, large hail (2+ inches),
and tornadoes (some strong). Flooding (both flash and river
flooding) is also likely with repeated rounds of rainfall
expected over the next several days.
- Further rounds of showers and thunderstorms are expected
Saturday night into Sunday and again Sunday afternoon. These
storms also have the potential to be strong to severe. Severe
storms are expected primarily overnight Saturday into Sunday.
It is imperative to have ways to get weather
warnings/information during the overnight.
&&
.MESOSCALE...
Issued at 205 PM CDT Fri Apr 26 2024
Convective initiation has started across east central KS along the
modified dry line located within the clear slot between the shower
complex to the east and the low pressure center to the west. This
line extends from SE Nebraska southward through south central KS and
northern OK. Storms have become strong to severe rather quickly
thanks in part to the highly unstable environment ahead of this dry
line. Forecast trends have largely been on track with earlier CAM
runs although initiation has started a little further west than
initially anticipated. Confidence still high in the severe weather
potential for portions of far NW MO.
Observations start deviating from guidance south of the I-70
corridor. The modified dry line can be seen extending down to the
Wichita area with agitated CU collocated. Furthermore, a dry line
bulge is beginning to manifest itself across south central KS. This
will likely spark discrete storms momentarily. These storms are
expected to move towards the northeast and could reach into the
southern portions of the coverage area later this afternoon. Some
uncertainties remain whether these storms will maintain their
discrete nature or begin to coalesce into a line or MCS as they
approach. Regardless, the potential for severe weather remains for
the entire region.
&&
.DISCUSSION...
Issued at 1249 PM CDT Fri Apr 26 2024
An early publication of the discussion today as the outlook for
strong to severe storms later this afternoon and evening looks more
confident as the morning goes on. All hazards types remain possible
including large hail (2+ inches), damaging winds, and tornadoes
(some strong). There are still several factors that add uncertainty
and may result in storms forming or not forming, but the potential
continues. Any discrete storms that form have the potential to
quickly become severe.
Today/Tonight: Isentropic ascent across the warm sector assisted by
the low level jet kept showers and storms around through the morning
hours. These storms are moving eastward out of the region bringing
locally heavy rainfall and gusty winds in excess of 35-40 MPH. The
question that remains is will the cloud cover associated with these
storms move out of the area allowing the environment to destabilized
once more this afternoon and evening. Looking at satellite imagery
the edge of the cloud cover stretches across eastern KS and is
swiftly moving into the area. There is already some wave clouds over
Hutchinson, KS showing some turbulence/instability already building
in that region. High-res model guidance still favors portions of far
NW MO for an enhanced risk of severe weather. Vertical profiles show
a favorable environment for severe storm development with
substantial lift, instability (CAPE > 2200 J/kg), and bulk shear
suggesting discrete storms including supercells. Lapse rates above
7C/km project the potential for large hail (2+ inches); however,
confidence in that could be increased if upper level drier air
intrudes into the area steepening lapse rates. Speed and directional
shear are more than adequate for tornadoes (some strong possible);
however, like with lapse rate, a slight bit more rotation in
vertical winds would increase confidence in tornadic development.
While far NW MO remains the most favorable area, CAMs continue to
show the potential for discrete storms across areas south of and
including the KC metro. Any discrete storm that forms has the chance
to become severe and produce damaging winds and large hail. An
isolated tornado cannot be ruled out even though the environment
looks slightly less favorable south of I-70. Storms are expected to
occur between 4PM and 9PM tonight. Unfortunately, this is shaping
into one of those environments where it will go from nothing to
something rather quickly and not much in between. This is mainly due
to the multitude of factors including, but not limited to cloud
cover clear, ample forcing, and frontogenetic processes (including
occlusion) near the triple point of the low.
Meanwhile ahead of these discrete storms, a more disorganized
complex of showers and thunderstorms is expected to lift out of SW
MO traversing central and NE MO. These storms are not expected to be
severe; however, long duration rainfall increases flooding potential
as more rain accumulates. Widespread 4-6" event total rainfall
accumulations are possible. Flash flooding along roadways as well as
area creeks and streams are possible becoming more likely during
subsequent rounds of heavy rainfall. River flooding is also possible
in the coming days as runoff slowly makes its way into larger rivers.
Saturday into Sunday: Most of the daytime Saturday will likely
remain dry. The modified dry line that will help initiate Friday's
storms retreats back westward. This eventually sparks convection
across central and eastern KS. These storms are expected to form
into a line that progress into the area overnight. Instability and
continued advection of warm and moist air maintains the line as it
heads eastward following the associated low and LLJ. This line is
anticipated to reach the region during the overnight hours. Model
vertical profiles once again show the potential for this line to be
strong to severe exhibiting QLCS characteristics. Once again, all
severe hazards remain possible including damaging winds, hail, and
isolated quick forming/short duration tornadoes along the line. Due
to the primarily overnight timing of storms, it is imperative to
have ways to receive weather warning and information during the
overnight hours.
Sunday through the rest of the week: The low and associated fronts
slow Sunday morning keeping linger showers and thunderstorms around.
These are not expected severe; however, a strong wind gust is
possible given the antecedent environment. As Sunday afternoon and
evening approaches, storms are expected to strengthen across
central and eastern MO Sunday evening. Strong to severe storms are
possible with the most likely hazards being damaging winds and hail.
Looking forward to next week, we get a brief break in the weather
before chances for precipitation return mid week. Several
uncertainties remain this far out, but the synoptic pattern
suggested shows further possibilities of strong to severe storms
this season.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1249 PM CDT Fri Apr 26 2024
With showers and storms moving east of our area, VFR conditions
will prevail through the early afternoon hours. Models do
suggest an increase in convective activity, although scattered,
later in the afternoon. Storms could develop overnight, but
there is very low confidence in their occurrence and geographical
placement at this time. Additionally, MVFR conditions are
possible (> 50 percent chance) after 09Z as clouds build back
in before sunrise on Saturday. Currently, winds are out of the
SSE between 20-25 kts and will transition to the south around
21-22Z while remaining gusty.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from Saturday afternoon through Sunday afternoon
for MOZ020>023-028>033-037>040-043>046-053-054.
KS...Flood Watch from Saturday afternoon through Sunday afternoon
for KSZ025-057-060-102>105.
&&
MESOSCALE...Pesel
DISCUSSION...Pesel
AVIATION...Hayes/CMSHazardous weather outlook, Apr 26, 4:45 AM CDT, 13 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 445 AM CDT Fri Apr 26 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-270945- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 445 AM CDT Fri Apr 26 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe weather will be possible this afternoon into this evening. All modes of severe weather will be possible including large hail, damaging winds, and tornadoes. A additional 1 to 3 inches of rain will be possible which may lead to flash and river flooding. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Saturday through Thursday Multiple rounds of strong to severe thunderstorms will continue Saturday and Sunday. Large hail, damaging winds gusts, and a few tornadoes will all be possible. Heavy rain and flash flooding will also be possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Apr 26, 5:58 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
558 PM CDT Fri Apr 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM Hail 5 ENE Corning 40.26N 95.37W
04/26/2024 E1.00 Inch Holt MO Emergency Mngr
EM reported quarter-sized hail at Hwy 59 and
Holt County line.
&&
RCThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 7:46 PM CDT | High Wind Warning | EAX | Cooper, Henry, Johnson, Pettis | 79 min |
| Apr 26, 7:50 AM CDT | River Flood Warning | EAX | Ray | 23 hr |
| Apr 26, 7:53 AM CDT | River Flood Warning | EAX | Carroll | 34 hr |
| Apr 26, 8:14 AM CDT | Special Weather Statement | EAX | Bates, Cass | 46 min |
| Apr 26, 1:40 PM CDT | Flood Watch | EAX | Adair, Andrew, Atchison, Bates, Buchanan, Caldwell and 31 more | 45 hr |
| Apr 26, 4:48 PM CDT | Severe Thunderstorm Warning | EAX | Atchison | 57 min |
| Apr 26, 5:24 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt | 51 min |
| Apr 26, 5:40 PM CDT | Severe Thunderstorm Warning | EAX | Holt | 35 min |
| Apr 26, 5:52 PM CDT | Severe Thunderstorm Warning | EAX | Nodaway | 53 min |
| Apr 26, 5:55 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 50 min |
| Apr 26, 6:04 PM CDT | Tornado Warning | EAX | Atchison, Holt, Nodaway | 26 min |
| Apr 26, 6:36 PM CDT | Severe Thunderstorm Warning | EAX | Gentry, Nodaway, Worth | 39 min |
| Apr 26, 6:42 PM CDT | Tornado Warning | EAX | Bates, Henry | 48 min |
| Apr 26, 6:45 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 30 min |
Nearby
Tornado Warnings in Missouri, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.